Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


low protein
Jul 29, 2007

I have been on Truvada/Sustiva for 16 months and done fine on it. CD4 incresed from 126 to 380 12% to 20% and VL been <40 for 8 months. All other bloods been normal until 2 months ago increase in cholestral. 5 weeks ago experienced severe left lower abdominal pain on 4/5 occassions and dull ache rest of time. Tests then showed blood in urine, low albumin in blood, and experienced slight ankle swelling. X rays of bladder and kidneys showed nothing. The pain, swelling passed after 2/3 weeks but further tests again showed high levels of protein in urine and low levels in blood. All other tests creatine etc showed normal kidney function, but the protein levels last week were still wrong. My Dr has suggested the Truvada could be to blame and has temp. swapped meds until I see a renal specialist. From what I have said what would your opinion be and your next course of action. Ive been googling - never a healthy thing - and come across some nightmare scenarios. Thanks

Response from Dr. Young

Thanks for your post.

Your's is a very interesting and important case to review.

Kidney disease is an important complication of both HIV itself and HIV medications. In your case, it's not entirely clear what is the root cause of the problem or if there are multiple causes. The finding of protein in the urine is abnormal and speaks to a particular type of kidney injury, call tubular dysfunction (part of something called Fanconi's syndrome- you could search on this term and find a lot)-- often the result of certain types of medications, including tenofovir. The tenofovir in Truvada (or Atripla) is rarely, but appears definitely associated with this type of injury. This is precisely why evaluation of renal disease and risk (including looking at the level of protein in urine) is recommended before and during treatment by current US treatment guidelines.

I think that in the short term, your doctor's intervention was appropriate.

I hope that things turn around for you. Best of health. BY



Previous
Alli Fat-Blocker and Impact on Absorption of Meds?
Next
kivexa or truvada

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement